Wednesday, April 20, 2005

What now?

I am terrified of recurrence. I know the Hodgkin's success stories abound, but as I wrote in the beginning, you don't read much about them on-line. I know my five year survival rate is anywhere (depending on whom you ask) from 77 - 88%. The truth is, though, if I got a 77 on a test, I'd be bummed!

When my mother became seriously ill this past summer, I learned a valuable, and frankly, practical lesson about living in the moment. If I continually focused on the fact that this would be my mom's "last" August, or "last" time eating Chinese take out, or "last" conversation, I would've been continually hysterical. So, I really learned not to think about the future at all, and it made surviving the last few months of my mother's life bearable.

Ironically, now that I'm done with my treatments, I'm finding it more difficult to live in the moment. This is probably because I've spent the last 6 months waiting for the present to pass me by -- and quickly. I'm reciting the serenity prayer more often in order to get my "living in the moment" attitude back.

There's definitely a connection between positive thinking and cancer. I'm working on it. On the one hand, I know I should visualize, meditate, and "think positive." On the other hand, it's only natural to let my mind wander to the "dark place." I read a very interesting book called Healing and the Mind by Bill Moyers. It addressed the fact that many cancer patients feel guilty about having cancer at all -- some even thinking they "thought" their way sick. One doctor interviewed for the book agreed that cancer patients put undue pressure on themselves. She stated that all emotions are normal, even the negative ones. The doctor went on to say that the only "harmful" emotions experienced by cancer patients and survivors are those that are a) unexpressed or b) obsessed over.

So, I let my mind wander to the dark place, but visualize and think positive thoughts just in case... :-)

I will continue to update with final PET scan (in one month) and removal of Port. Yippee!

Halleluiah!

Done. I had my last chemo on Monday. For months and months, I imagined how I would behave at the last chemo and pretty much figured I would cry tears of joy the whole time. I didn't. In fact, it was almost like every other chemo day. I could tell when the Decadron steroid "kicked in," and I couldn't watch when the nurse pushed the nauseatingly red Adriamycin. We did take pictures, though. I've pledged to look at them months from now when I'm feeling healthy and take that health for granted.

At the end, the nurses gave me a blue ribbon and a "graduation certificate." I plan to frame it and put it under my "real" academic diplomas by my desk in my classroom.

Joys of Prednisone

I've been on Prednisone for 2 months. (I know, the dates don't match up on the blog. Truth is, I "lurk" on about half a dozen Hodgkin's blogs, and one sleepless night, I decided to write one myself and just get it all out!) The gift of energy remains the same, but, unfortunately, I've been the recipient of some other "gifts" as well.

1. Weight gain. My face is getting rounder and rounder. I'm definitely someone who could be described as having "beefy cheeks." I've gained about 7 or 8 pounds in the last two months. It's the weirdest weight gain ever, though. It's all in my face, shoulders, neck and belly. With all of my inactivity since my diagnosis, I would actually say that my legs, butt and arms are skinnier. My sister -- who's a doctor -- says that the weight gain I describe is largely water weight and some of it should drop off easily once I'm totally off the roids. I hope this is true, but suspect that I will actually have to "diet" when this is all over. Jeez.

2. Hunger. I am ravenous. I can eat my husband under the table. And, it's not all boredom eating or emotional eating. I can honestly say that about 3 or 4 times a day, I MUST eat. I have legitimate hunger pains. Luckily, though, many of my food cravings are for healthy foods -- punctuated by the homicidal desire for a corner brownie or two.

3. The GI problems. It started with some nausea and increased problems with reflux. Then, it moved on to increased problems with heartburn and now thrush! Yippee.

I am eternally grateful for the energy the Prednisone has given me, but I'm tired of its "gifts." Now, whenever I visit my pulmanologist, I negotiate the taper. (Once you start the Prednisone, you're making a committment. You have to taper off of it over a long period of time. It's the middle of April now. I don't plan on being roid free for at least 6 more weeks. Yes, this too will pass...)